A Productive Appointment With My Psychiatrist

I had an appointment with my psychiatrist today. Last week, I had already raised some issues relating to my medication with my nurse practitioner and asked to see the psychiatrist about them.

Among other things, I finally dared to ask for them to consider lowering my aripiprazole (Abilify) dose. I have been on this antipsychotic for nearly twelve years and on my current dose of 30mg, which is the max dose, for about five or six of those years. I have had the wish to lower my dosage for years, but was always asked to wait for a while to stabilize. Now that my one-on-one has been approved for the coming two years and I’m relatively stable, I thought further waiting would be senseless.

My psychiatrist today proposed to lower my dosage in steps of 5mg each, while remaining on a new dosage for three months. She claims that the first two weeks, I won’t see any effects of the lowering of my dosage so any change in behavior doesn’t count as a sign that my dose needs to be upped again. When I wrote in a Facebook group about my lowering my aripiprazole, I was met with surprise at the slow taper. Indeed, I’m not sure where my psychiatrist got the idea from that the first two weeks don’t count, since aripiprazole has a half-life of about 72 hours, not two weeks. However, since I don’t suffer with any major side effects, I don’t see why the slow taper would be bad.

My psychiatrist said that we won’t have a goal dosage in mind, so we’ll keep tapering until it’s no longer the right thing. Yes, even if this means I can do without aripiprazole altogether eventually. I was a little shocked when she mentioned the possibility that I might not need my aripiprazole at all at one point. Of course, given the slow taper, this will take like 18 months or so, but I don’t mind.

I won’t start my taper until next month, because first we decided to increase my topiramate (Topamax) by yet another 25mg in the evening. Then I’ll be taking 50mg in the evening and 25mg in the morning. This is still a pretty low dosage even for trauma-related symptoms. It is hoped that, by doing this, we’ll help reduce my night-time anxiety even more and I won’t need my PRN quetiapine (Seroquel) anymore. After all, that wasn’t helping with my anxiety really. I originally got my quetiapine when I was still experiencing a lot of overload-related irritability. Now it’s more anxiety and PTSD that’s causing me to feel strong distress, so topiramate may be a better fit. Of course, topiramate is a daily medication, but if it can prevent me experiencing significant distress, I’m willing to try it.

I do feel a little weird, in that I was always taught that medication isn’t a substitute for coping skills or support and at the same time that it’s either one or the other. I mean, even Dutch care funding regulations at least used to say that if someone was medicated for something, they no longer qualified for support in this particular area. My psychiatrist today called medication a “chemical nurse”, in that a nurse’s role is to help calm you down when in crisis and that’s what meds do too. Now that I have the best human support I can get, I think it’s time to figure out the best medication I can get too.

Lastly, we discussed my getting medication specifically in prep for dental treatment. I explained that, after getting seven cavities filled without anesthetic many years ago, I have pretty bad anxiety but it shows itself in freezing. We decided I could take lorazepam (Ativan) 2.5mg the morning before the procedure and then when leaving (the surgery is about a 45-minute drive away), I could take another 1mg. The psychiatrist said I could skip the 1mg if I was feeling really drowsy, but my staff said the dentist can deal with me even if I am.

Overall, I’m pretty satisfied with the results of this appointment. My nurse practitioner should have sent the prescription for the increased topiramate to the pharmacy and that should be filled next week.

2 thoughts on “A Productive Appointment With My Psychiatrist

    1. Thank you for commenting. Yes, I agree about the slow taper, unless someone experiences serious side effects like tardive dyskinesia or the like. Then they need to be taken off the antipsychotic as soon as safely possible.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.